Hail, Gibson
- When
- May 23, 3:10 PM CST
- Where
- Gibson County, Haubstadt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -87.570
An isolated strong thunderstorm produced nickel-size hail. The storm occurred just south of a warm front that extended southeast from a low pressure center over the Iowa/Illinois border area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated strong thunderstorm produced nickel-size hail. The storm occurred just south of a warm front that extended southeast from a low pressure center over the Iowa/Illinois border area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:47 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 247 PM CDT Sat May 23 2020 .SHORT TERM...(Tonight through Monday night) Issued at 247 PM CDT Sat May 23 2020 Our region will remain in an unsettled weather pattern through the holiday weekend. Coverage has been sparse today, though the HRRR and RAP indicate a few hours of convection late this afternoon across the Pennyrile region north into portions of southwest Indiana. Latest radar shows a couple of cells developing just south of our CWA in west tennessee, and visible satellite shows increasing cumulus development in the Pennyrile, so increased chances through 00z for this area. Will keep slight chance pops across the rest of our area until 00z. Loss of heating should give us dry conditions overnight. A mid/upper level wave will cross our area on Sunday, and with daytime heating and available moisture, we expect better chances of showers and storms across our entire region, especially in the afternoon hours. Small chances will linger across our western half of counties into the early evening. Loss of heating should again give mainly a dry overnight. On Monday, a more substantial mid/upper level trof over the Rockies will be pushing into the Central Plains and a cold front making its way toward the middle Mississippi Valley. This results in even better chances of showers and thunderstorms for Monday, and went with likely chances for Monday afternoon. With the cold front continuing eastward, we will not be getting our nighttime break from the convection, though chances will decrease. We will remain warm and muggy through the period, with highs in the middle to upper 80s and dew points in the middle to upper 60s. Overnight lows will be in the middle to upper 60s, which is 10 to 15 degrees above seasonal normals. .LONG TERM...(Tuesday through Saturday) Issued at 247 PM CDT Sat May 23 2020 The post holiday week forecast continues to look like summer. As we remain in between strong high pressure to our east, and a closing/eventually cut off Low to our west, we will have ample warmth and moisture in the column each day. Instability will continue to be best during the heat of the day, so lacking any triggers, diurnally favored pops will be a lingering trademark in our forecast. The best chance for any assisted lift/focus would come from mesoscale outflow, or perhaps, some energy feeding into western portions of the FA from the Low pressure area to our west, but really, its primary influence will be tapping moisture/producing heavy rainfall/storms across the southern Plains and into the Gulf coast states. There has been some model indication that a more active/progressive northern stream flow will allow for a cold front to slip down into the Ohio River Valley late in the week. If this occurs, this would offer another trigger and lift support and some cooler/drier air post fropa, the effects of which would likely not manifest until next weekend. This is in fact the blend's approach with a slight downward trend in pop and temps/dew points next Saturday...and we offer no argument against it. && .AVIATION... Issued at 247 PM CDT Sat May 23 2020 SCT/BKN high clouds are expected through a majority of the TAF period. An isolated shra/tsra is possible mainly at KEVV/KOWB through 00z which may be accompanied by a low VFR cigs and brief MVFR vsby, but just included VCTS due to low coverage. Shra/tstm chances will increase late in the TAF, but the better chances will be just beyond the current TAF period, so not included in this package. Winds will be from the south to southwest at 5 to 10 kts, with a few gusts around 15 kts possible through 00z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RST LONG TERM...DH AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 321 PM CDT Sat May 23 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-242030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 321 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible in the Pennyrile region of west Kentucky late this afternoon. A strong storm is possible, and possibly a brief severe storm, with damaging winds the main concern. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms will be most active during the peak heating hours of the afternoon and early evening Sunday through Saturday. Lightning and brief heavy rainfall will be the primary storm associated hazards, but an isolated wind gust is also possible in a stronger storm. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Evansville,IN radar (KVWX), 15 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884290.